Dilantin side effects same a MS?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Ms. Issippi
New Member


Date Joined Nov 2008
Total Posts : 3
   Posted 11/24/2008 9:29 PM (GMT -7)   
I'm new to this forum, so happy to find it.
I've been on Dilantin since I was 25, am now 59. I've been having numbness, burning sensations in lower back and thigh on one side of my body, memory problems for the past few weeks. Went to a new neurologist today and he is setting me up for an MRI suggesting I may have MS or may have had a stroke. I asked if long use of Dilantin could have similar side effects and he said no. I'm freaking out, I've been an epileptic for many years and for the most part my seizures are controlled. Has anyone else had these symptoms?

RanMan
Veteran Member


Date Joined Feb 2003
Total Posts : 665
   Posted 11/24/2008 9:55 PM (GMT -7)   
Hi everyone,
Just out of curiosity, has anyone out there been experiencing obvious side effects from the LONG TERM use of dilantin?

It is documented that it is hard on the liver, causes abnormal hair growth (where you don't want it), and/or overgrowth or softening of the gums.

I also want to say that I've been on this drug for 28 yrs and I have my blood monitored weekly and my liver is in good shape.
I see the dentist every 3 months(because of the dilantin he wants to see me every 3 mos.) and my gums show no sign of dilantin use.

I do however have unwanted hair growth (legs, arms, chest, back,) but bald on the head. (I don't know if thats hereditary or from the drug)My arms and legs are like Robin Williams.

I've noticed other side effects such as stigma (sp) (eyes), paranoia, profuse sweating, poor co-ordination and bad gait, erectile disfunction, to name a few.
I also take pheonobarb and the only effect I get from that is drowsieness and getting tired.
I saw my neurologist recently for my 6 month check up and he noticed my operation scar on the palm of my hand, I told him that it was from an operation I had for "trigger finger". Then he said it was from long term use of Dilantin ~ called "Dupyutren's Contracture".
The attached documentation states that one of the causes is "Epilepsy" as well as acoholism and diabetes.

I had no idea that this condition was linked to epilepsy.

I have this condition:

http://health.yahoo.com/ency/healthwise/....2iImL.RQz_ogrMF
 
Randy

 
Diagnosed with Epilepsy & Ulcerative Colitis.
Current Medications: Diantin 275mg, Pheonobarb 150mg, Asocol 3,000 mg.


RanMan
Veteran Member


Date Joined Feb 2003
Total Posts : 665
   Posted 11/24/2008 10:03 PM (GMT -7)   

I have been on dilantin for over 28 yrs and as per my own experiences, you do start to lose some feeeling in your limbs and gradual irrepairable nerve damage due to long term use.

In my case, since I also have Ulcerative Colitis controlled with meds, Dilantin is the only proven drug that will work for me without clashing with my other meds for my UC. So as you can see, I'm stuck between a rock and hard place.

My neurologist said that if I were to  attempt to change meds I would run the risk of lower brain stem damage, not to mention other problems (like driving (other story))

 

Randy


Diagnosed with Epilepsy & Ulcerative Colitis.
Current Medications: Diantin 275mg, Pheonobarb 150mg, Asocol 3,000 mg.


Ms. Issippi
New Member


Date Joined Nov 2008
Total Posts : 3
   Posted 11/25/2008 3:34 AM (GMT -7)   
Thank you.....I've been wondering if this could be the cause, I was switched to Keppra last year and without taking dilantin I started having seizures again. I worry about taking it for so many years and what it might be doing to me, but it's worse to have the seizures!! Went immediately back on dilantin.

PAlady
Veteran Member


Date Joined Nov 2007
Total Posts : 6795
   Posted 12/3/2008 7:57 PM (GMT -7)   
I've been on dilantin for about 45 years and have had gum surgery, hair growth, and other side effects, but I also feel it has allowed me to live a normal life. I did have very slight numbness in my toes develop I'd say over the past ten years. Then 4 years ago I took a bad fall and now have sciatic pain, a lot of numbness and tingling in both feet, and deal with chronic daily pain. Had a lumbar fusion last year which didn't help. I don't think a lot of my nerve symptoms are due to the dilantin, but reading this post reminded me that some of the numbness in my feet could relate to that. It's all so complicated when you start to add pain meds into the equation.

PaLady

loveslight57
New Member


Date Joined Aug 2007
Total Posts : 12
   Posted 12/4/2008 7:30 AM (GMT -7)   
Ms. Issippi said...
I'm new to this forum, so happy to find it.
I've been on Dilantin since I was 25, am now 59. I've been having numbness, burning sensations in lower back and thigh on one side of my body, memory problems for the past few weeks. Went to a new neurologist today and he is setting me up for an MRI suggesting I may have MS or may have had a stroke. I asked if long use of Dilantin could have similar side effects and he said no. I'm freaking out, I've been an epileptic for many years and for the most part my seizures are controlled. Has anyone else had these symptoms?

Hi Have you experienced these symptoms after starting the new formulation of dilantin from pfizer.
I too have at the same experiences. After many years of good control, I am now having problems.
Had a trip to the er after an absence type seizure, confusion, slurred speech, nystagmus etc.
The doctor doesn't believe its the dilantin. But the er diagnosed my as having a mild dilantin toxicity.
New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, December 06, 2016 5:26 AM (GMT -7)
There are a total of 2,733,419 posts in 301,118 threads.
View Active Threads


Who's Online
This forum has 151256 registered members. Please welcome our newest member, Monkeyjungle.
247 Guest(s), 4 Registered Member(s) are currently online.  Details
Bololidat, trailguy, Tudpock18, NiceCupOfTea


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer